Okay, tomorrow, somebody is gonna get an ear full (and I'm sorry, but so are all of you, my dear readers).
Tonight, as I'm preparing for Matthew's CDC (children's development clinic) appointment, I'm writing down all of Matthew's medications, so I can just hand them to the nurse when we come in (even though I know them by heart--their concentrations, dosages and times--it's the math brain and the nurse in me). I was just double checking the bottles, because, I was going to write the prescription number down too, just in case they needed that.
Now I'm going to backtrack just a step and tell you that since around October of last year, Matthew's phenobarbitol has been in pill form (easier to get down him prior to his g-button) and he's been on this medication since the beginning of time, so his body is super-dependant on it. We are trying to wean him off of it, but it must be done VERY slowly- as it's highly addictive to his body. So, in March, we saw the neurologist in Omaha, and I told her that since he had his button now, I'd like to go back to liquid phenobarbitol so I didn't have to crush it and dilute it with water. She said no problem. He was on two 15 mg tablets every night, so that equals 30 mg, right? Right. Okay, so she said, the liquid is 7mg/1ml so we will switch him to 4ml every night (which for those of you who don't like medical math, that equals 28 mg--very close to 30, and I was okay with that tiny decrease, it would help with the slow wean). We used up the rest of his pills, and the 20th of April, started using the liquid. Perfection, or so I thought. About a week ago (around the 27th) , we started seeing seizures. "Hmm, I wonder what the problem is ???" So I watched for a few days, and when they didn't get better, I decided to call the neurologist in Minnesota, as he does all our med adjustments. He was puzzled also, and decided that it would be best to redraw labs when we went to Omaha for our CDC appointment.
So with that backround info, back to my story. I was writing down his phenobarb. prescription number and I just happened to look at the concentration....here is what it said....."Phenobarbitol 2omg/5ml...give 4ml at bedtime. " What!!!!!!! Okay...quick math calculation..20mg/5l= 4mg/1ML. Take that times 4ML= 16mg. His dose is supposed to be 28mg......ding, ding, ding!!! Light bulbs going off!!!! No wonder he's having seizures...she halved his medication....(one more side note, we tried to half his meds back in february with the same result...seizures...so we went back up to his normal and his seizures went away). So I called the pharmacy..they scan the orders into the computer...he confirmed that's what the doc wrote. And he also said that liquid phenobarb only comes in one concentration....
So now, I'm upset. No wonder he was having seizures...and we would've drawn his bloodwork unneccessarily...so I'm gonna make some phone calls tomorrow; one to the neurologist in Omaha to make her very aware of this mistake, and another to the epileptologist in Minnesota to tell him that we found the source of our seizure activity. Now, I'm also almost as upset with myself...I didn't even look at the concentration when I picked it up...and I'm a nurse for heaven's sake...I should've caught it.
Meanwhile, tonight I gave him the extra dose of his phenobarb that he should have been getting...so hopefully soon we'll see a decrease in his seizures.